As the next few days and weeks unfold, you and/or your loved ones may experience some signs and symptoms of distress. What follows are some things to try to monitor. If you have any of these signs for a prolonged period of time, you may want to consult with a professional from one of the support organizations listed below.
Sleeplessness, disturbance of appetite and feeling emotionally numb
Nightmares, flashbacks or distracting thoughts or images about the tragedy
Irritability with friends, family, and others
Reactivation of feelings of grief and other experiences from previous losses
Difficulties with concentration
Feeling "on edge" or more nervous and cautious than usual
Episodes of unexplained anger, weeping, fear, or other strong emotions
Talk with friends, family members, and colleagues, especially if the feelings you experience are becoming overwhelming.
Expect the things that usually irritate or upset you to be amplified during this period of heightened emotions. Take this into account when interacting with others.
Use caution and sensitivity when expressing your intense feelings. Remember others might misinterpret what you are really trying to say when such strong feelings are attached.
Follow institutional policies about appropriate interpersonal interactions, and abstain from using threatening or aggressive language while on campus. It is normal to feel angry about what has happened, but remember to express it appropriately.
Be cautious making public comments about any particular nationality or grouping of people. It is easy to inadvertently offend people, and in the absence of any specific information all we are doing is speculating. Remember, we have faculty, staff, students, patients, families, and visitors on campus who are from some of the countries that have been mentioned in the media.
Check in with others to make sure they're OK and ask them to check in with you.
Concentrate on doing your work and doing it as well as you can.
Recognize the risks of self-medication - - be careful about alcohol use, illicit drugs, and prescription medications at times like this.
Be thoughtful about the number of television images and how much news coverage you allow yourself and your children to watch. The images will be repetitive and may be overstimulating and upsetting to watch in this way. Try not to have televisions turned on in public areas.
Faculty and Staff Assistance Program: 410.955.1220 or 443.997.3800
Pastoral Care (East Baltimore Campus): 410.955.5842
Campus Ministries (Homewood Campus): 410.261.1880
Student Assistance Program (Bloomberg School of Public Health students): 410.955.1220
Student Counseling Center (Homewood, Peabody and School of Nursing students): 410.516.8278
Student Mental Health (School of Medicine students): 410.955.1892
Critical Incident Stress Service: 410.283.3654
Go to Johns Hopkins Responds ... Sept 11th | Counterterrorism | Emergency